Alert archive / Michigan / Frost Advisories in 2008
Frost Advisory 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this frost advisory at May 18, 2008, 3:32 PM EDT for 23 counties in Michigan. It took effect at May 18, 2008, 11:00 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2008, 3:32 PM EDT (19:32 UTC)
- In effect from
- May 18, 2008, 11:00 PM EDT
- Expired
- May 19, 2008, 7:47 AM EDT
- In force
- 9 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at May 17, 3:32 PM EDT, 24 hours earlier.
Area forecast discussion, May 17, 3:32 PM EDT, 24 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 332 PM EDT SAT MAY 17 2008 LATEST UPDATE...ALL BUT AVIATION... .SYNOPSIS...(332 PM EDT SAT MAY 17 2008) AS COLDER AIR FROM CANADA FILTERS IN...THE WEATHER WILL REMAIN UNSETTLED OVER THE GREAT LAKES REGION INTO SUNDAY NIGHT. WHILE MAINLY DRY WEATHER IS EXPECTED FOR THE MIDDLE PART OF NEXT WEEK...THE COOL PATTERN IS EXPECTED TO PERSIST. && .SHORT TERM...(332 PM EDT SAT MAY 17 2008) (TONIGHT THROUGH MONDAY NIGHT) THE MAIN CHALLENGE OVER THE SHORT TERM DEALS WITH THE CHANCE FOR THUNDERSTORMS AND ANY SEVERE WEATHER POTENTIAL FOR TONIGHT. THE ATMOSPHERE IS CHARACTERIZED BY LOW FREEZING AND -20 DEG C LEVELS AND SEVERAL SHORTWAVES EMBEDDED IN A STRONGER NORTHWEST FLOW. ONE SHORTWAVE AS OVER THE U.P. AND TRACKING SOUTHEAST. THE CONVECTION AHEAD OF THIS WAVE LOOKS TO IMPACT MAINLY NORTHERN LOWER MICHIGAN. MY NORTHERN COUNTIES COULD SEE SOME OF THESE STORMS. WITH STEEP MID LEVEL LAPSE RATES AND STRONGER WINDS ALOFT AND ISOLATED SEVERE THUNDERSTORM COULD OCCUR. HOWEVER WITH A LACK OF LOW LEVEL MOISTURE IT APPEARS THE COVERAGE OF STRONGER CELLS WILL BE LIMITED. GIVEN THE LOW FREEZING LEVEL...ANY THUNDERSTORM THAT DOES FORM COULD PRODUCE PEA SIZE HAIL. THE STRONGEST SHORTWAVE ARRIVES AFTER 06Z TONIGHT. THIS FEATURE SHOULD IMPACT MAINLY MY SOUTHERN COUNTIES. THIS FEATURE IS RATHER ORGANIZED AS IT APPROACHES NRN MN WITH COLD CLOUD TOPS ON IR IMAGERY. ELEVATED INSTABILITY ARRIVES OVERNIGHT SO WE COULD SEE A THUNDER THREAT AS THIS WAVE PULLS THROUGH. I WILL RAISE POPS FOR THE CWA AND MENTION SOME THUNDER THROUGH MIDNIGHT. I DID NOT CHANGE MUCH WITH THE REST OF THE FORECAST. JUST SOME MINOR TEMPERATURE CHANCES. WE WILL NEED TO MONITOR THE FROST/FREEZE THREAT SUN NIGHT IF WE CAN CLEAR OUT AND DIMINISH THE WINDS. && .LONG TERM...(332 PM EDT SAT MAY 17 2008) (TUESDAY THROUGH FRIDAY NIGHT) LOOKS LIKE A PATTERN CHANGE FOR THE EXTENDED PERIOD. THE GFS HAS COME INTO MUCH BETTER AGREEMENT WITH THE ECMWF...WHICH HAS BEEN PRETTY CONSISTENT RUN-TO-RUN FOR A WHILE NOW. THEY SHOW THE CURRENT UPPER TROUGH OVER THE GREAT LAKES BEING REPLACED WITH A HIGH AMPLITUDE RIDGE OVER THE PLAINS AND UPPER MISSISSIPPI VALLEY. AS THE PATTERN CHANGES A WEAK SHORT WAVE WILL BE PASSING OVERHEAD ON TUESDAY. WE/RE GOING TO RETAIN THE MENTION OF CHC POPS FOR THIS FEATURE. AFTER THAT GOES BY A SFC HIGH WILL DEVELOP AND EXTEND FROM NEAR JAMES BAY SOUTH TO THE DEEP SOUTH. THAT WILL INITIALLY KEEP A COOL DRY CANADIAN AIRFLOW MOVING INTO THE CWA. THE NE WINDS WILL PROBABLY KEEP TEMPS BELOW AVERAGE FOR THE MIDDLE OF NEXT WEEK. BUT AS A SFC LOW IN THE PLAINS DEEPENS AND SOUTH FLOW STRENGTHENS HEIGHTS WILL GRADUALLY RISE AND SFC TEMPS WILL RESPOND BY CLIMBING INTO 70S BY SATURDAY. FORECAST SOUNDINGS SHOW A DRY PROFILE OVER THE REGION AND A CAPPING INVERSION COURTESY OF THE UPPER RIDGE. BECAUSE OF THIS WE DECIDED TO REMOVE POPS AFTER TUESDAY. THE SFC HIGH TO THE NORTH SHOULD BE IN CONTROL AND CONVECTION IS EXPECTED REMAIN WEST OF THE CWA. MEMORIAL DAY WEEKEND ACTUALLY LOOKS WARM AND SOMEWHAT SUNNY AT THIS POINT. && .MARINE...(332 PM EDT SAT MAY 17 2008) SCA TONIGHT THROUGH 18Z SUNDAY. WHILE WAVES AND WINDS WERE UNDER CRITERIA AT THIS TIME...AS COLDER AIR FLOWS IN OVER LAKE MI VALUES WILL BE INCREASING. ADDED SOME THUNDER TO THE HAZARDOUS WEATHER OUTLOOK FOR THE NEARSHORE WATERS. && .AVIATION...(132 PM EDT SAT MAY 17 2008) CU IS BUILDING RAPIDLY ACROSS INTERIOR PORTIONS OF SW LWR. WRN TAF SITES WILL LIKELY REMAIN RAIN FREE...UNTIL LATER TONIGHT WHEN ANOTHER SHORT WAVE DROPS SOUTH AND GIVES US A CHANCE OF LIGHT RAIN AGAIN. STEEP LAPSE RATES WILL GENERATE SOME THUNDER ACROSS INTERIOR LOWER MICHIGAN THIS AFTERNOON. ADDED VCTS TO THE TAF SITES. THUNDER THREAT WILL DIMINISH WITH SUNSET. GENERALLY VFR CONDITIONS EXPECTED. && .HYDROLOGY...(332 PM EDT SAT MAY 17 2008) NO HYDRO ISSUES EXPECTED SINCE ANY RAINFALL THROUGH THIS WEEKEND WILL BE LIGHT AND NOT SIGNIFICANT ENOUGH TO RESULT IN ANY HYDRO ISSUES. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY IN EFFECT TONIGHT THROUGH 18Z SUN. && SYNOPSIS: MJS SHORT TERM: MJS LONG TERM: 93 MARINE MJS AVIATION: 93 HYDROLOGY: MJS
Hazardous weather outlook, May 17, 4:10 PM EDT, 23 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 410 PM EDT SAT MAY 17 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-181100- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 410 PM EDT SAT MAY 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS SOUTHWEST LOWER MICHIGAN. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH PENNY SIZE HAIL AND WIND GUSTS TO 60 MPH POSSIBLE. THE MAIN STORM MOTION WILL BE SOUTHEAST AT 35 MPH. CLOUD TO GROUND LIGHTNING AND A BRIEF HEAVY DOWNPOURS WILL ACCOMPANY ANY OF THE THUNDERSTORMS. IN ADDITION THERE IS AN INCREASED FIRE DANGER RISK THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN TOWARD THE END OF THE WEEK ON THURSDAY AND FRIDAY AS A WARM FRONT LIFTS TOWARD THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-181100- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 410 PM EDT SAT MAY 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT CONDITIONS WILL BE HAZARDOUS TO SMALLER CRAFT BOTH THIS AFTERNOON AND TONIGHT AS WAVES ARE EXPECTED TO RUN BETWEEN 3 AND 5 FEET. THERE COULD A THUNDERSTORM THIS AFTERNOON OR EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WAVES WILL REMAIN IN THE 3 TO 5 FOOT RANGE INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE MJS
Nearby
Frost Advisories in Michigan, 2008Every frost advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.